Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 149, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 20, 2019, 4:56 PM MDT for El Paso County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 4:56 PM MDT (22:56 UTC)
- Expired
- Jul 20, 2019, 5:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 35 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:06 PM MDT | TSTM WND DMG | 4 Se Peterson Afb, CO | FEW TREES DOWN. |
| Jul 20, 5:15 PM MDT | TSTM WND DMG | 5 Se Peterson Afb, CO | LIVE TREE DOWNED OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:29 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 3424 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WUUS55 KPUB 202256
SVRPUB
COC041-202345-
/O.NEW.KPUB.SV.W.0149.190720T2256Z-190720T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
456 PM MDT Sat Jul 20 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southern El Paso County in east central Colorado...
* Until 545 PM MDT.
* At 455 PM MDT, a severe thunderstorm was located over southeastern
Colorado Springs, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail. This storm
has a long history of producing damaging winds and large
hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Colorado Springs, Fountain, Hanover, Stratmoor, Schriever AFB, Fort
Carson, Security, Peterson AFB, Security-Widefield and Cimarron
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 10405 3861 10406 3853 10490 3885 10489
3898 10472
TIME...MOT...LOC 2255Z 306DEG 20KT 3881 10463
HAIL...1.25IN
WIND...70MPH
$$
Hodanish2 follow-up statements
371
WWUS55 KPUB 202301
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
501 PM MDT Sat Jul 20 2019
COC041-202345-
/O.CON.KPUB.SV.W.0149.000000T0000Z-190720T2345Z/
El Paso CO-
501 PM MDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHERN EL PASO COUNTY...
At 501 PM MDT, a severe thunderstorm was located near Schriever AFB,
or 12 miles east of Colorado Springs, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Colorado Springs, Fountain, Hanover, Stratmoor, Schriever AFB, Fort
Carson, Security, Peterson AFB, Security-Widefield and Cimarron
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 10405 3861 10406 3853 10490 3885 10489
3898 10472
TIME...MOT...LOC 2301Z 306DEG 20KT 3879 10459
HAIL...1.25IN
WIND...70MPH
$$
Hodanish338
WWUS55 KPUB 202312
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
512 PM MDT Sat Jul 20 2019
COC041-202345-
/O.CON.KPUB.SV.W.0149.000000T0000Z-190720T2345Z/
El Paso CO-
512 PM MDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...
At 512 PM MDT, a severe thunderstorm was located near Schriever AFB,
or 16 miles east of Colorado Springs, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover, Schriever AFB and
Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 10405 3861 10406 3856 10460 3881 10469
3891 10458
TIME...MOT...LOC 2312Z 306DEG 20KT 3875 10452
HAIL...1.25IN
WIND...70MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:14 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 20, 3:14 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 314 PM MDT Sat Jul 20 2019 .SHORT TERM...(This evening through Sunday) Issued at 314 PM MDT Sat Jul 20 2019 Currently... A subtle shortwave trough is advancing northeast across central Colorado while a surface low deepens over southeast Colorado. Increased mid-upper level moisture accompanies the shortwave as TPW values are on the rise, just increasing above normal along the Continental Divide. At the same time, northerly surge on the backside of the surface low is gradually increasing surface dew points across the Southeast Colorado plains. Increasing moisture to go along with strong heating and subtle upper forcing has led to the development of scattered to widespread showers and weak thunderstorms across the high terrain early this afternoon. Activity is just starting to expand east to the I-25 corridor, including strong to low-end severe storms. Temperatures are around 100 across much of the plains, and 80s to 90s in the high valleys. Tonight... Dew points will continue to increase across the plains under continued northerly/northeasterly flow. This increase in moisture along with steep lapse rates will yield favorable CAPE (2000+ ML) across all of the southeast plains by early evening. Deep layer shear will be marginal, with around 30 knots north of HWY 50, decreasing to 20 knots near the CO/NM border. Given upper forcing, abundant deep moisture, and only marginal deep layer shear, expect multicellular thunderstorms to be the dominant storm mode as activity spreads east to the I-25 corridor and the rest of the eastern plains. Hi-res guidance has been consistent in producing a line of strong storms with UH tracks developing early this evening and sweeping east across the plains. Expect the primary storm threat with storms to be damaging wind gusts, but hail to the size of quarters or so will also be possible, especially early on. Frequent cloud to ground lightning, and locally heavy rainfall, are also expected hazards. Given these factors, have collaborated with SPC to issue a Severe Thunderstorm Watch (533) for all of the southeast plains until 11 PM. By then, storms will be weakening and exiting the far eastern plains as the atmosphere stabilizes well behind the front and after dark. Storm activity over the mountains will remain sub-severe given an overall lack of moisture and instability, and mostly done after 9 PM. Tomorrow... The upper ridge will center itself over the central NM/AZ border and build over the southwest US into the Great Basin. This will cause flow over Colorado to become more northwesterly, and weaken. Abundant moisture will continue to wrap around the high and over Colorado, while at the same time easterly low level flow will driving moisture across the plains and into the eastern mountains. Given these factors, scattered thunderstorms are expected to develop across most of the high terrain during the afternoon, including widespread coverage over the eastern mountains by late afternoon. With the ridge just starting to build, northwest flow will still be enough to push storms east onto the eastern plains. Outflow boundary development will also aid storm development further east. Well above normal TPW means locally heavy rainfall will be possible with this activity, with flash flood opportunities over recent burn scars and urban areas. CAPE will be moderate, but weak shear should limit storm strength to strong to low-end severe. .LONG TERM...(Sunday night through Saturday) Issued at 314 PM MDT Sat Jul 20 2019 .Sunday Night...Models continue to focus the best chances of precipitation over the eastern mountains and along the Colorado/New Mexico border, behind the secondary surge of lower level moisture on the plains. Have some concerns with convective parameterization overdoing the QPF, but 3km NAM models still focus precipitation in these regions. There is also a threat for flash flooding over the burn scars with higher precipitable waters and lower level northeast flow tending to focus convection over the mountains. Shear is light so not anticipating much of a severe threat. .Monday...Surface high pressure moves onto the high plains with upper high over the Four Corners region. Atmosphere looks capped over much of the eastern plains with forecast highs around 80 while dew points remain in the 50s. Thunderstorms chances will be the highest over the mountains with the elevated surface heating and pooling of moisture from the east. With weak northerly flow aloft, storms will have difficulty moving off of the mountains. Will once again have to watch for flash flooding on local burn scars. .Tuesday through Saturday...Upper high over the Four Corners region gradually shifts to the south. Monsoon moisture continues to flow into the region from the west. Over the eastern plains, surface high moves to the east and is replaced by weak surface flow. Subtle features will determine favored location and amount of convection each day, and these are tough to predict this far out. Anticipate diurnal convection each day with the best chances for precipitation over and near the mountains. Temperatures will return to more seasonal values. A trough passing to the north at the end of the week could bring an increase in low level moisture for the weekend, with weak upslope flow developing. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 314 PM MDT Sat Jul 20 2019 Showers and thunderstorms are expected over or near the TAF sites this evening and again tomorrow afternoon. KCOS and KPUB will see periodic showers and thunderstorms move over the sites between 22Z and 03Z tonight, while activity should only move through the vicinity of KALS. Winds will remain breezy to gusty out of the north at KPUB and KCOS, and west at KALS, through the early evening, becoming light later this evening. Showers and thunderstorms look likely again tomorrow at KCOS and KPUB, mainly after 4 PM. VFR conditions are expected most of the time at the TAF sites, though brief periods of MVFR may occur under heavy rain. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...PGW AVIATION...LINE
Hazardous weather outlook, Jul 20, 12:08 PM MDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1208 PM MDT Sat Jul 20 2019 COZ058>089-093>099-211815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1208 PM MDT Sat Jul 20 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop over the higher terrain by midday, then increase in coverage and intensity across the Interstate 25 corridor and the eastern plains through the afternoon and evening. Lightning, wind gusts up to 50 mph and periods of locally heavy rain will be possible with these storms, and area burn scars will need to be monitored for potential flash flooding. A few of the storms over the plains may become severe with wind gusts in excess of 60 mph and hail to around the size of quarters. The best chance for severe thunderstorm activity will be generally along and north of Highway 50. .DAYS TWO THROUGH SEVEN...Sunday through Friday Cooler temperatures in combination with scattered to numerous primarily afternoon and evening showers and thunderstorms, favoring higher terrain locations will be possible each day from Sunday into Friday. The primary threats with thunderstorms will be locally heavy rainfall, lightning, and wind gusts around 50 mph. The risk for flash flooding on recent burn scars such as Spring, Junkins and Hayden Pass will be elevated, initially from Sunday into Monday as upslope flow brings increasing moisture to the region, which will fuel thunderstorm development. In addition, any stronger storms will be capable of generating hail to around the size of nickels at times. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast plains this afternoon and evening. 12/12
In the hours before
Local storm report, Jul 20, 4:44 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND GST 1 SE PETERSON AFB 38.82N 104.68W
07/20/2019 M70 MPH EL PASO CO ASOS
ASOS STATION KCOS COLORADO SPRINGS AIRPORT.
&&Local storm report, Jul 20, 4:47 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
447 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 5 ESE PUEBLO RESERVOIR 38.22N 104.66W
07/20/2019 E1.00 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jul 20, 4:52 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 S PUEBLO WEST 38.30N 104.76W
07/20/2019 M1.00 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jul 20, 4:54 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 4 ESE PUEBLO RESERVOIR 38.24N 104.67W
07/20/2019 M1.25 INCH PUEBLO CO NWS EMPLOYEE
&&Local storm report, Jul 20, 4:55 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 WSW BLENDE 38.23N 104.66W
07/20/2019 E1.00 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jul 20, 4:56 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
456 PM MDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HEAVY RAIN 2 N COLORADO SPRINGS 38.85N 104.82W
07/20/2019 M1.00 INCH EL PASO CO COCORAHS
1 INCH OF RAIN IN 30 MINUTES. STREET
FLOODING.
&&
MWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:50 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Jul 20, 2:58 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Jul 20, 3:05 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 25 min |
| Jul 20, 3:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 20, 3:33 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Jul 20, 3:36 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| Jul 20, 3:49 PM MDT | Special Weather Statement | PUB | Douglas | 26 min |
| Jul 20, 4:05 PM MDT | Special Weather Statement | PUB | 25 min | |
| Jul 20, 4:07 PM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Jul 20, 4:15 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Jul 20, 4:16 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Jul 20, 4:24 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 20, 4:24 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Jul 20, 4:37 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo, Teller | 23 min |
| Jul 20, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 36 min |
| Jul 20, 5:07 PM MDT | Flash Flood Warning | PUB | Pueblo | 3 hr |
| Jul 20, 5:08 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 37 min |
| Jul 20, 5:14 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jul 20, 5:17 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Otero, Pueblo | 43 min |
| Jul 20, 5:33 PM MDT | Areal Flood Advisory | PUB | Las Animas | 117 min |
| Jul 20, 5:48 PM MDT | River Flood Warning | PUB | El Paso | 84 min |
| Jul 20, 5:48 PM MDT | Tornado Warning | PUB | Crowley, El Paso, Pueblo | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.